I have been on Atenolol (100 mg daily) for a few years now. I have never REALLY felt great on it (mostly tired), but in the last two months, I have been having the following additional problems:
-A Low grade fever (~99.5)
-Trouble sleeping (Vivid Dreams, Wake up every few hours)
-Cold Hands and Feet
-Weakness in Hands
-Tingling in hands and feet
-Lack of appetite
-Fast/Slow heart rate (95 BPM to 54 BPM in short time frame)
Is it possible to develop an intolerance to Atenolol after taking it for a few years? Has anyone experienced similar symptoms?
I spoke with my Doctor and he feels that the above may be caused by an infection. I have had about three courses of Antibiotics, which seem to help, but the symptoms return.
-A Low grade fever (~99.5)- Mine is usually 1 point to 1 1/2 below 98.6 on it.
-Trouble sleeping (Vivid Dreams, Wake up every few hours)- Yes.....
-Cold Hands and Feet- Yes
-Weakness in Hands
-Tingling in hands and feet- At times
-Lack of appetite- Yes........because it causes me stomach problems some mornings, but yes lack of appetite
-Fast/Slow heart rate (95 BPM to 54 BPM in short time frame)- Slow heart rate in the low 50's
-Blurred thinking- Yes....
I totally messes with me and gives me GI problems as well after 1 year of taking it.....
Infection.... yeah riiiiight. All of my blood tests are fine as well. Maybe Atenolol is the problem........
I have ALWAYS have trouble eating/drinking certain foods (coffee especially) while on this medication, but never really linked the problem to it. I would wake up in the morning and have cramps/bloating the day after I drank it.
The other symptoms I am currently experiencing were vaguer, but seemed to intensify in the last few months.
I had a similar episode to this a few years back that did eventually subside, which was about 3 months from when I stated taking the medicine.
I want to stop taking it, but only with my Doctor's approval, as I am fearful of the negative consequences.
You sound exactly like me. It affects me the next morning..... I was so frustrated when people were saying that it was pasta or wine when I know that it is the Atenolol that is doing it. I have lived in my body for 34 years without cramping, GI Problems+. I know your body changes through time, but at 34 I shouldn't feel like 94 & it doesn't happen overnight or in the course of a year or so like it has with Atenolol.... I appreciate your honesty. I want my doctor's approval as well, but he is happy that I average 116/66, so he won't recommend weaning off of it even though I don't have any heart problems. 2 EKGS, CBC Panel, Metabolic Function, Chest Xray+ all perfect. Why am I on Atenolol? Anxiety is my main problem when it comes to HBP, so the Lotrel & the xanax are working fine. Why do I need the Atenolol..... to cause me side-effects that I don't need.
Yes this medicine is like poison to me the next day after eating certain foods & drinks.... combine that with depression, lethargy, feeling out of it & etc..... I completely agree with you. Coffee doesn't agree with me either with this med....... You are so right about the way you feel the next day. Keep me posted as to what you are going to do. I am going to try to wean off of it like Zuzu said.......
I didn't even eat anything for dinner and had no alcohol and I still have stomach cramps in the morning. My g/f says that it because my stomach had nothing to digest, but the side-effects of the Atenolol just get worse. She said that I sleep like junk, which started with the Atenolol & my stomach always feels that way on the med. when I toss & turn a lot. I'm only 34. This is ridiculous. Drinking coffee, just to feel better. It always goes away after 1-2 hours in the morning. Going to start weaning off next Monday. I really do think that it does more harm than good. It's just interesting to see more people having the same problems like me (stomach problems the next day in the morning, sleep diffuculty at times, lethargy, depression & etc.).... why is this drug on the market?
I didn't even eat anything at all or drink any alcohol last night & my stomach still bothered me this morning..... acids from the med???? I am with you. I am weaning as well. I did have pasta for lunch yesterday with marinara, but I don't think that would upset my stomach 17 hours later. 110/70 is great.... I was 119/67 yesterday even after a big seminar. Woke up today & felt like junk. My g/f said I slept poorly as well.
After five months I have given up Atenolol having too many side effects. The first few months were okay but then all hell broke loose. Besides being constantly tired, I felt like I was dazed all the time, memory gone, eyes working poorly, constant heartburn/gas, facial pain and body aches. Is that enough? Anyway, Dr prescribed Tarka - a combo pill of ACE and Channel Blockers. Has anyone had experience with this medication? I was told I'd have an easier time with this pill. So far I've taken it once, today. So scary!
OK.... now all of the people are coming out & saying that it causes GI Problems..... I guess that I wasn't so wrong...... It has nothing to do with what you eat or drink. It's the medication. It has a lot of side-effects. I wish that I would have known this when I started a year ago along with the fact that you have to wean off of it. Yes Lolasmom.... I have all of the same things & more. It seems to cause more acid in one's system for some reason, especially at higher doses. It is the medication. Pretty obvious.
I was first put on Tropil but then after three nights of no sleep switched to Atenolol. Now after 5 more nights of NO SLEEP the doctor told me to just stop taking it completely. I have only taken it for one week so I am hoping the withdrawal will be manageable. I was put on it in the first place because of a rapid at rest heart rate (120 bpm). I was also put on Lexapro a month ago for anxiety and IBS. I was told to stop taking that also. So, tonight will be my first night testing to see if I will be getting any sleep. I realize it may take a few nights to get out of my system though, but I'm sure hoping that this is the solution. My doctor had never heard of insomnia being a side effect to Atnenoll so it was reassuring to read that others have also experienced it.